Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS San Angelo, TX

May 1, 2011Callahan County, Shackelford County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 1, 2011, 12:43 AM CDT for Callahan County, Shackelford County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2011, 12:43 AM CDT (05:43 UTC)
Expired
May 1, 2011, 1:30 AM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Callahan County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 13 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS54 KSJT 010543
SVRSJT
TXC059-417-010630-
/O.NEW.KSJT.SV.W.0076.110501T0543Z-110501T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1243 AM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHACKELFORD COUNTY IN NORTH CENTRAL TEXAS...
  NORTHEASTERN CALLAHAN COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 130 AM CDT

* AT 1238 AM CDT...A SEVERE THUNDERSTORM WAS 5 MILES NORTHEAST OF
  BAIRD...MOVING NORTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE.
  A FEW EXPOSED WINDOWS COULD CRACK OR BREAK.
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED.
  LIGHT UNSECURED OBJECTS BLOWN AROUND.
  SCATTERED POWER OUTAGES POSSIBLE.
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORAN BY 100 AM CDT...
  IBEX BY 115 AM CDT...

  THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 298 AND 309.

LAT...LON 3294 9909 3252 9909 3231 9938 3258 9954
TIME...MOT...LOC 0543Z 237DEG 28KT 3248 9931

$$
1 follow-up statement
723 
WWUS54 KSJT 010601
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 AM CDT SUN MAY 1 2011

TXC059-417-010630-
/O.CON.KSJT.SV.W.0076.000000T0000Z-110501T0630Z/
SHACKELFORD TX-CALLAHAN TX-
101 AM CDT SUN MAY 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHEASTERN CALLAHAN AND SOUTHEASTERN SHACKELFORD COUNTIES...

AT 100 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR MORAN...OR 14
MILES SOUTHEAST OF ALBANY...MOVING NORTHEAST AT 30 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IBEX BY 115 AM CDT...

LAT...LON 3265 9943 3287 9910 3252 9909 3237 9930
TIME...MOT...LOC 0602Z 237DEG 28KT 3256 9916

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:41 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 30, 11:41 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1141 PM CDT SAT APR 30 2011

.DISCUSSION...
LOOK FOR MVFR CEILINGS TO RETURN TO MUCH OF WEST CENTRAL TEXAS
BY SUNRISE. SEE AVIATION BELOW FOR ADDITIONAL INFORMATION.

&&

.AVIATION...
LATEST RUC AND NAM DATA CONTINUE TO INDICATE MVFR CEILINGS WILL
RETURN TO MUCH OF WEST CENTRAL TEXAS DURING THE NEXT 6 HOURS.
ALSO...LATEST SURFACE ANALYSIS PLACES THE COLD FRONT NEAR OUR
INTERSTATE 10 CORRIDOR. ISENTROPIC UPGLIDE ALONG AND NORTH OF THIS
FRONT MAY PRODUCE ENOUGH LIFT TO INITIATE SHOWERS AND
THUNDERSTORMS ACROSS MAINLY THE BIG COUNTRY THROUGH SUNRISE. FROM
12Z THROUGH 18Z...MODELS EXPAND THE SHOWER AND THUNDERSTORM AREA
FARTHER SOUTH TO INCLUDE MOST OTHER LOCATIONS ACROSS WEST CENTRAL
TEXAS. THUS...I INCLUDED THUNDERSTORMS IN THE 18Z PREVAILING
GROUPS FOR ALL FOUR TERMINALS. A SECONDARY COLD AIR SURGE TOMORROW
WILL PRODUCE INCREASING NORTH TO NORTHEAST WINDS ACROSS WEST
CENTRAL TEXAS...ESPECIALLY DURING THE AFTERNOON.

HUBER

&&

.PREV DISCUSSION... /ISSUED 854 PM CDT SAT APR 30 2011/

UPDATE...
NONE.

DISCUSSION...
COLD FRONT HAS PUSH FROM SOUTH OF OZONA AND SONORA...TO JUNCTION
AND SAN SABA AT 830 PM...WITH A DRYLINE BETWEEN JUNCTION AND MASON.
A FEW SHOWERS DEVELOPED ALONG THE FRONT IN SAN SABA COUNTY...BUT
WERE WEAK.

BEST CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
4 AM TO NOON...WITH LIFT OF MOIST AIR OVER COLD FRONT. WONT MAKE
ANY CHANGES TO FORECAST...WITH BEST LIFT ALONG JUNCTION...SAN
ANGELO... SWEETWATER LINE.

04

PREV DISCUSSION... /ISSUED 654 PM CDT SAT APR 30 2011/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
COLD FRONT ALONG BIG LAKE...SONORA...FORT MCKAVETT...SONORA LINE
AT AT 630 PM...MOVING SLOWLY SOUTH AT 5 TO 10 MPH. VFR CONDITIONS
THIS EVENING...BUT MVFR CIGS RETURN AS MOIST AIR MOVES OVER COLD
FRONT AFTER MIDNIGHT AND INTO SUNDAY MORNING. CHANCE OF SHOWERS
WITH ISOLATED THUNDERSTORMS POSSIBLE...JUNCTION TO BRADY AND
ABILENE AND EASTWARD...12Z TO 18Z...BUT LEFT OUT MENTION FOR NOW.
MVFR CIGS RETURN TO VFR 18-21Z SUNDAY...AS DRIER AIR MOVES IN
FROM NORTH TO SOUTH.

PREV DISCUSSION... /ISSUED 336 PM CDT SAT APR 30 2011/

SHORT TERM...
COLD FRONT IS MAKING PROGRESS THROUGH THE EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY...WITH WINDS BEGINNING TO SWITCH AROUND TO
THE NORTHWEST AT KJCT AND KSOA AHEAD OF THE BOUNDARY. THE FRONT
SHOULD MAKE IT TO THE SOUTHERN CWA BORDER BETWEEN 21Z AND 22Z THEN
STALL IN THIS AREA. RUC ANALYSIS SHOWS SBCAPE VALUES NEAR 3000 J/KG
AND AND 0-6 KM BULK SHEAR VALUES BETWEEN 40 AND 50 KNOTS AHEAD OF
THE BOUNDARY...OVER MUCH OF THE NORTHWEST HILL COUNTRY AND PARTS OF
THE HEARTLAND. INTRODUCED ISOLATED SHOWERS AND THUNDERSTORMS FOR
THESE AREAS...WITH BEST OPPORTUNITY FOR DEVELOPMENT AFTER 00Z. ANY
STORMS THAT DO DEVELOPMENT MAY BECOME STRONG TO SEVERE. FARTHER TO
THE WEST...SURFACE MOISTURE WILL BE LACKING SO NOT EXPECTING
DEVELOPMENT ALONG THE FRONT. COLD FRONT WILL RETREAT NORTH OVERNIGHT
AND THE NEXT DEEP UPPER LEVEL TROUGH WILL APPROACH WEST CENTRAL
TEXAS. BETTER DYNAMICS WILL OVERSPREAD THE AREA WITH THE APPROACH OF
THE AFOREMENTIONED TROUGH AND SCATTERED SHOWERS AND THUNDERSTORM ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT PUSHES SOUTH THROUGH THE
DAY SUNDAY. THE BEST POPS WILL BE ACROSS THE EASTERN TWO THIRDS OF
THE CWA. ANY THUNDERSTORMS THAT DO DEVELOP MAY BECOME STRONG TO
SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. HIGH TEMPERATURES ON
SUNDAY WILL BE DEPENDENT ON THE EXACT TIMING OF THE FRONT AND CLOUD
COVER/RAINFALL ACROSS THE REGION. FORECAST HAS THE FRONT MAKING IT
THROUGH THE SOUTHERN HALF OF THE CWA BY 17Z SUNDAY...WHICH WILL
ALLOW TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S. FARTHER
NORTH...TEMPERATURES WILL STRUGGLE TO GET OUT OF THE 50S AND 60S
ACROSS THE REST OF THE AREA. CURRENT FORECAST IS A BLEND BETWEEN THE
WARMER MAV AND COOLER MET GUIDANCE.

LONG TERM...
APPROACH OF THE UPPER TROUGH CONTINUES TO PUMP MOISTURE INTO WEST
CENTRAL TEXAS SUNDAY NIGHT INTO MONDAY...WITH THE TROUGH AXIS
TAKING THE BEST LIFT OUT OF THE AREA BY EARLY MONDAY EVENING. ALL
MODELS CONTINUE TO INDICATE DECENT RAIN CHANCES...AND NOT GOING TO
ARGUE WITH THEM OR THE CURRENT FORECAST AT THIS POINT. TWEAKED THE
GRIDS A LITTLE FOR TIMING...BUT LEFT MUCH OF THE POPS AND WEATHER
ALONE FOR NOW. LOTS OF CLOUDS...AND A MUCH COOLER AIR MASS WITH
850 MB TEMPS IN THE SINGLE DIGITS...COMBINE TO PRODUCE VERY COOL
TEMPERATURES. HIGHS ONLY IN THE 50S ON MONDAY...AND DROPPING INTO
THE 30S AS THE CLOUDS EXIT BY SUNRISE TUESDAY MORNING.

RES OF THE FORECAST REMAINS PRETTY MUCH AS IS...AS MODELS CONTINUE
TO HAVE SOME DIFFERENCES WITH THE APPROACH OF THE NEXT FRONT LATE
NEXT WEEK. WILL KEEP SOME SMALL POPS IN THE FORECAST FOR NOW AS
THE FRONT APPROACHES...BUT LOOKS TO BE SHORT LIVED...AS A RIDGE
ALOFT MOVES BACK INTO THE SOUTHERN PLAINS.

FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE
THIS AFTERNOON AS WINDS REMAIN OUT OF THE NORTH AND NORTHWEST AT
AT 10 TO 12 KNOTS...WITH A FEW HIGHER GUSTS...AND RELATIVE
HUMIDITY VALUES REMAIN BETWEEN 10 AND 15 PERCENT. FAIRLY GOOD
RECOVERY IS EXPECTED THIS EVENING WITH RELATIVE HUMIDITY VALUES
CLIMBING ABOVE 30 PERCENT BY 03Z. A COLD FRONT WILL SWEEP THROUGH
THE AREA TONIGHT AND SUNDAY...BRINGING AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS AND COLDER TEMPERATURES. WINDS BEHIND
THE FRONT WILL INCREASE TO 16 TO 22 KNOTS WITH HIGHERS GUSTS ON
SUNDAY...BUT MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 30
PERCENT. FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH MUCH OF THE
REST OF THE WEEK AS TEMPERATURES REMAIN NEAR TO BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  57  41  53  41 /  30  30  40  50  10
SAN ANGELO 	 57  63  41  56  38 /  20  20  40  50  10
JUNCTION 	 68  78  46  54  39 /  20  30  50  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, Apr 30, 3:11 PM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT SAT APR 30 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING MAINLY SOUTHWEST OF A SWEETWATER TO BROWNWOOD LINE.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF
THE HEARTLAND AND NORTHWEST HILL COUNTRY THIS EVENING AS A COLD
FRONT STALLS IN THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EARLY SUNDAY MORNING OVER THE BIG COUNTRY...NORTHERN
CONCHO VALLEY AND HEARTLAND ALONG AND AHEAD OF A COLD FRONT. ANY
THUNDERSTORMS THAT DO DEVELOP MAY BECOME STRONG TO SEVERE WITH
LARGE HAIL...GUSTY WINDS AND DEADLY LIGHTNING BEING THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE COLD
FRONT SUNDAY...MAINLY WEST OF AN OZONA TO STERLING CITY LINE. SOME
STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...GUSTY WINDS
AND DEADLY LIGHTNING BEING THE MAIN HAZARDS. SHOWERS AND
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FOR MOST OF THE AREA
MONDAY...WITH DEADLY LIGHTNING BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

DANIELS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:06 AM CDTSevere Thunderstorm WarningSJTHaskell39 min
May 1, 2:32 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton58 min
May 1, 6:34 AM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.